Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Taking Adalat XL for high BP. Swollen feet, tight and dry skin. Diagnostic possibilities?

DOCTOR OF THE MONTH - Jan 2013
Jan 2013
User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
Question
I am taking adalat XL for HBP. Last couple of months my feet seem to occassionally swell with what look like petechiae around the ankles. F.D. thinks it is vericose veins. Last night my feet seemed swollen again, skin was tight, dry, paper tissue looking, and blotchy: shocking to look at. What diagnostic possibilities exist? Could it be drug related? I have also been experiencing significant tingling in my hands and fingers for about 2 weeks. I am also seeing a respiratory specialist for relevant issues. Asthma and bronciastis ruled out. CT scan 3 months ago revealed adenopathy. Repeat, more thorough CT, scheduled for next week. Any possible correlation? Thanks.
Posted Fri, 5 Oct 2012 in Hypertension and Heart Disease
 
 
Answered by Dr. Mayank Bhargava 3 hours later
Hi,
Thanks for posting your query.
Do you have respiratory distress on lying down condition (orthopnea)/ night times awakening to get fresh air at window side (PND)/ chest pain/ breathlessness on exertion?
Do you have decreased urine output/ yellow discoloration of eyes & urine?
Do you have any other associated disease apart from HBP such as renal failure/ liver failure/ diabetes?
Since hoe long are you taking Adalat XL?
Adalat XL contains nifedipine, a calcium channel blocker, which is a culprit agent for causing pedal edema (swelling in legs).
As you have respiratory problems since long time, there is high chances of effect on heart and may cause swelling in feet.
Do you abdominal pain/ tenderness in right upper quadrant of abdomen?
You should consult with physician and request for the change of medicine.
You should also go for following investigations: complete blood count, serum electrolytes, renal function test, LFT, serum proteins (both albumin and globulin), urine routine and microscopy(for proteinuria), 2 D echo for Right atrium pressure and diameter.
You should take diuretics for relief of your symptoms for a short period of time.
Adenopaty may be a common feature in lung CT and if adenopathy is present on other part of body then you should go for excision biopsy.
Put your views also.
Best regards,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
 
Follow-up: Taking Adalat XL for high BP. Swollen feet, tight and dry skin. Diagnostic possibilities? 12 hours later
Thank you for the reply.

To my knowledge: no kidney or liver disease and no diabetes.

Had recent heart stress test and ultrasound echo: told fine.

Had recent routine urine and CBC: told fine.

Yes to difficulty breathing lying down.

No to decreased urine and yes to increased urine. Urine is always bright to dark yellow. No to yellow discolourization of eyes.

HPB was bad enouhg about 18 months ago, on significant diagnosis, that I had right occular stroke with temporary loss of vision due to macular edema.

Been on Adalat XL for at least 6 months.

Don't know if I have had serum electrolytes, renal function test, LFT, serum proteins (both albumin and globulin), and microscopy(for proteinuria).

Don't know about abdominal pain/ tenderness in right upper quadrant of abdomen.

I am seeing my F.D. tomorrow with digital photos of recent swelling/blotching flare up. I hope she finds them as shocking and concerning as I did.

Last two weeks have also had tingling numbness in both hands, right forearm, primarily right thumb. Progresses as the day progresses.

Am doing follow up CT in 1 week for adenopathy follow up and dedicated neck to look for high grade tracheal stenosis.

Is there possibility of lymphoma here or leukemia?

Thanks.
 
 
Answered by Dr. Mayank Bhargava 3 hours later
Hi,
You should go for complete blood count, serum electrolytes, renal function test, LFT, serum proteins (both albumin and globulin), urine routine and microscopy(for proteinuria).
Do you have pain on moving neck or stiffness?
You should also go for x XXXXXXX cervical spine. You may have cervical spondylitis thats why you are getting tingling sensation in both limbs.
Although there is least possibility of lymphoma and leukemia , while you should go for complete blood count and peripheral blood film examination of preliminary basis.
There is high chance so nifedipine induced pedal edema.
You should consult with your treating doctors.
Get well soon,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor